Contact us 24/7
View all

Codeine gets FDA Black Box Warning

susan_harr4 years ago

The U.S. Food and Drug Administration (FDA) is requiring all codeine products carry a black box warning about fatal risks associated with administering the drug to children after certain surgical procedures.

“Deaths have occurred post-operatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy,” FDA Drug Safety Communication.

The FDA first warned of this issue back in August of 2012 in a Drug Safety Communication released to the public.

Codeine and Children

  • Codeine is an opioid pain reliever which is converted to morphine by the liver. 
  • Some children are “ultra-rapid metabolizers of codeine.”
  • This can cause the liver to convert codeine into life-threatening amounts of morphine in the body.
  • This can lead to fatal morphine overdose in children.
  • The FDA said 1.7 million prescriptions were written for codeine-containing medicines for children in 2011.

13 Child Deaths Reported

  • The FDA has received reports of 13 deaths of children who were given codeine-containing drugs after surgery.
  • Most deaths were found to take place after tonsil and adenoid removal surgeries.
  • Many of the children who died had sleep apnea.
Signs of Codeine Overdose

Information below provided by the FDA.

  • Signs of serious side effects of codeine in children can include unusual sleepiness, confusion, and difficult or noisy breathing.
  • If your child shows these signs, stop giving your child codeine and seek medical attention immediately by taking your child to the emergency room or calling 911.
  • Report side effects from codeine to the FDA MedWatch program.

At Thomas J. Henry, we have the experience and resources to handle your child’s case. If your child has been the victim of a serious injury, contact our offices. We are available 24/7, nights and weekends.


If you’ve been injured, we can help. Contact us